Arizona, 2022

Flash Flooding in Arizona, September 10, 2022

September 10, 2022 · NWS FGZ · 4 events in 2 counties and zones

Moisture continued to flow northward across northern Arizona as the weakening remnants of Kay were post-tropical and located southwest of San Diego. The low level moisture |brought showers and thunderstorms to the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Moisture continued to flow northward across northern Arizona as the weakening remnants of Kay were post-tropical and located southwest of San Diego. The low level moisture |brought showers and thunderstorms to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 10, 9:08 AM MST, 4 hours earlier.

Area forecast discussion, Sep 10, 9:08 AM MST, 4 hours before
Area Forecast Discussion
National Weather Service Flagstaff AZ
908 AM MST Sat Sep 10 2022

.SYNOPSIS...Expect cooler temperatures, with scattered to
numerous showers and thunderstorms through Tuesday. Conditions
then gradually drying out by the middle to latter parts of next
week.

&&

.UPDATE...Scattered showers and a few thunderstorms continue this
morning mostly across Coconino and Yavapai counties. The more
persistent area has been a line extending from Grand Canyon
east/southeast toward Kykotsmovi. This is still in response to far
reaching outer band activity associated with the decaying remnants
of Kay. Forecast models this afternoon show an area of mid level
vorticity acting as a focus for shower/storm development,
particularly from I-40 northward. Enough of the hi-resolution
models show support for this today that we have updated the
forecast to increase precipitation chances in these areas.
Overall, storm coverage should favor areas along the Mogollon Rim
and Coconino Plateau northward. Localized heavy rain and flash
flooding remain the primary concern today. Outside of storm
activity, a mostly cloudy and cooler day is in store.

&&

.PREV DISCUSSION /251 AM MST/...Moisture continues to flow
northward into the region as the weakening remnants of Kay are now
post-tropical and located southwest of San Diego. The low level
remnants are forecast to move slowly west and then south over the
next couple days, while the mid level moisture and decaying
circulation will eventually move northeastward across Arizona
Monday into Tuesday. For this afternoon - a round of showers and
thunderstorms is forecast by most hi-res guidance to develop along
the Mogollon Rim west and north through Coconino County. Thinning
cloud cover later this morning should allow for better surface
heating and instability in this region. This includes the
Flagstaff area and the area fire scars where there will be a risk
of flash flooding today. Storm activity should diminish
overnight.

For Sunday, expecting less coverage of storms, though scattered
activity is still anticipated. Monday through Tuesday - the
remnant mid-level circulation of Kay is forecast to get entrained
into the general westerly flow and move across Arizona, as a
trough moves into the Pac NW. Widespread showers and thunderstorms
are expected Monday, and possibly Tuesday though there is some
uncertainty later Tuesday concerning how quickly the better
moisture and lift with the trough linger. A few stronger storms
are possible during this time, with a marginal flash flood threat.
Storms are forecast to move toward the northeast at a decent
speed (15-25 mph) and this may keep the overall flooding threat
down. Wednesday through Friday - a chance of showers and storms
lingers Wednesday though coverage should be decreased. By Thursday
and Friday, drier westerly flow with gradually warmer
temperatures is forecast.

&&

.AVIATION...For the 18Z TAF package...Brief MVFR or lower
visibility conditions are likely in and around thunderstorm activity
for this TAF period. Gusty and erratic winds could also be
associated in and around storms. Scattered SHRA/TSRA with more
widespread storms west of a KGCN-KFLG-KPAN line will continue
through at least 02Z. VFR conditions will prevail outside of storm
development, with primarily light winds. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Scattered showers and thunderstorms expected today
with more widespread activity west of the I-17 corridor and north of
I-40. Gusty and erratic winds along with heavy rainfall will be
possible near storms. The coverage of showers and storms is forecast
to be lower on Sunday. Temperatures will remain on the cooler side
Saturday and Sunday too.

Monday through Wednesday...Shower and thunderstorm chances will
continue through early next week, along with cooler conditions
persisting. Southerly afternoon winds will generally remain light.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MCT/JJ
AVIATION...Swenson
FIRE WEATHER...Swenson

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Sep 10, 11:25 AM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1125 AM MST SAT SEP 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     FLASH FLOOD      SUPAI                   36.22N 112.69W
09/10/2022                   COCONINO           AZ   OTHER FEDERAL

            USGS STREAM GAUGE REPORTED A 1.83 FT. RISE
            AT 10:45 AM MST.

&&

PTS
Special weather statement, Sep 10, 11:27 AM MST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1127 AM MST Sat Sep 10 2022

AZZ015-101900-
Western Mogollon Rim-
1127 AM MST Sat Sep 10 2022

...Strong thunderstorms will impact portions of the Flagstaff Metro
Area in Coconino County through NOON MST...

At 1126 AM MST, Doppler radar was tracking strong thunderstorms over
Flagstaff, moving northwest at 20 mph.

HAZARD...Winds in excess of 30 mph and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Localized flooding is possible.

Locations impacted include...
Flagstaff, Cosnino, Fort Valley, Flagstaff Mall, Walnut Canyon
National Monument, Downtown Flagstaff, Hutchison Acres, Walnut Canyon
Visitors Center, Little Elden Spring Horse Camp, Canyon Vista
Campground and Lower Lake Mary.

This includes the following highways...
 Route 66 between mile markers 192 and 204.
 Interstate 40 between mile markers 192 and 208.
 U.S. Highway 89 between mile markers 419 and 423.
 Highway 180 between mile markers 217 and 224.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3521 11145 3514 11144 3509 11155 3523 11179
      3536 11165
TIME...MOT...LOC 1826Z 121DEG 18KT 3520 11160

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

EFL

The radar

The Flagstaff radar (KFSX), 95 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Coconino

When
September 10, 1:08 PM MST to 4:40 PM MST
Where
Coconino County, 4.18 mi WNW of Sunset Crater to 5.54 mi W of Sunset Crater
Cause
Heavy Rain / Burn Area
Reported by
Department of Highways
Coordinates
35.370, -111.570

Heavy rain over the Tunnel and Pipeline fire scar caused flash flooding across Highway 89. The highway closed in both directions at mile marker 430 from 108 PM until 440 PM.

Flash Flood, Coconino

When
September 10, 5:45 PM MST to 8:45 PM MST
Where
Coconino County, 17.83 mi SE of Havasupai to 3.85 mi SSW of Havasupai
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
36.062, -112.457

The river gauge at the Village of Supai showed a 1.83 foot rise at 1045 AM. The stream gauge at the confluence with the Colorado River (about 10 miles down stream from the Village of Supai) had a 5.5 foot rise in about 45 minutes at 1145 AM. The crest was at 12.57 feet with a flow of 1735 CFS. Base flow is at about 7 feet with a flow of 70 CFS.

Flash Flood, Coconino

When
September 10, 5:45 PM MST to 8:45 PM MST
Where
Coconino County, 4.16 mi NE of Marble Canyon to 8.72 mi NNE of Marble Canyon
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
36.867, -111.582

A river gauge on the Paria River near the Colorado River showed a 1.83 foot rise at 545 PM MST.

Flash Flood, Navajo

When
September 10, 6:14 PM MST to 9:00 PM MST
Where
Navajo County, 11.77 mi SSE of Castle Butte to 8.24 mi NNE of Joseph City
Cause
Heavy Rain
Reported by
Public
Coordinates
35.157, -110.236

Flash flooding was reported about 10 miles north of Joseph City at the intersection of Blairs Spring Wash and North Porter Road. The dirt road was washed out by the flooding and a vehicle got stuck.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055621, 1055619, 1055620, 1055622.